California, 2010

Debris Flow and Coastal Flood in California, December 28 to 29, 2010

December 28 to 29, 2010 · NWS MTR · 12 events in 10 counties and zones

A strong trough moved along the northern California coast bringing heavy rain and strong wind to the San Francisco Bay Area and central coast. Localized flooding, damaging wind, downed trees and power lines, and minor debris flows all occurred during this last week of the year.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$287,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A strong trough moved along the northern California coast bringing heavy rain and strong wind to the San Francisco Bay Area and central coast. Localized flooding, damaging wind, downed trees and power lines, and minor debris flows all occurred during this last week of the year. More than 77,000 households and businesses lost power during this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 28, 4:35 PM PST, 25 minutes earlier.

Area forecast discussion, Dec 28, 4:35 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
435 PM PST TUE DEC 28 2010

...FLASH FLOOD WATCH FOR THE NORTH BAY TONIGHT...
...WIND ADVISORY ALL AREAS TONIGHT...

.DISCUSSION...AS OF 2:15 PM PST TUESDAY...THE MAIN FOCUS IS ON THE
UPCOMING STORMY WEATHER LATE THIS AFTERNOON AND TONIGHT.

RADAR AND SFC OBS ARE INDC LIGHT OVERRUNNING RAIN ACROSS THE SAN
FRANCISCO BAY AREA...MOVING INTO THE MONTEREY BAY AREA. AMSU IMAGERY
CONTINUES TO INDC A PLUME OF SUBTROPICAL MOISTURE FEEDING INTO A
DEVELOPING LOW PRESSURE SYSTEM OFF THE OREGON COAST. THE PLUME OF 1.5
INCHES + TPW STRETCHES BACK TO THE HAWAIIAN ISLANDS. MODELS RAPIDLY
DEEPEN THE LOW OFF THE COAST AND MOVE IT EASTWARD. AN ASSOCIATED VERY
STRONG COLD FRONT WILL MOVE INTO THE DISTRICT TONIGHT. WITH VERY
STRONG ISENTROPIC LIFT...RAIN WILL BE HEAVY AT TIMES THIS EVENING...
STARTING IN THE NORTH BAY...MOVING SOUTH OVERNIGHT.

CURRENTLY THERE IS A FLASH FLOOD WATCH OUT FOR THE NORTH BAY
COUNTIES...AND AN URBAN AND SMALL STREAM FLOOD ADVISORY WILL BE
ISSUED SOON FOR THIS AREA (FROM 6 PM THROUGH MIDNIGHT). AN URBAN AND
SMALL STREAM FLOOD ADVISORY WILL MOST LIKELY BE ISSUED LATER FOR THE
REMAINDER OF THE SAN FRANCISCO BAY AREA...INCLUDING THE SANTA CRUZ
MOUNTAINS.

WIND WILL ALSO BE AN ISSUE. 925 MB WINDS ARE FORECAST TO BE 50 KT
AHEAD AND WITH THE FRONT. FALLING TREES AND DOWNED POWER LINES ARE
LIKELY ACROSS THE DISTRICT TONIGHT. CURRENTLY THERE IS A WIND
ADVISORY FOR THE ENTIRE DISTRICT FOR TONIGHT.

TEMPS WILL BE SIGNIFICANTLY COLDER AFTER THE FRONT PASSES BY WED
MORNING. SHOWERS WILL TAPER OFF DURING THE MORNING HOURS. THERE
COULD BE A LITTLE SNOW MIXED IN IN THE HIGHER HILLS. WITH STRONG COLD
AIR ADVECTION AND A TIGHT PRESSURE GRADIENT WINDS WILL REMAIN GUSTY
AT TIMES.

A WEAK WAVE DROPPING DOWN FROM THE NORTH WILL BRING A SLIGHT CHANCE
OF SHOWERS TO THE DISTRICT ON THURSDAY. WITH THE COLD AIR...SNOW
SHOWERS ARE POSSIBLE IN THE HILLS.

THURSDAY NIGHT AND FRIDAY LOOK TO BE DRY WITH WEAK SHORTWAVE RIDGING
OVERHEAD. MODELS ARE NOW COMING INTO BETTER AGREEMENT WITH THE
ECMWF SOLUTION OF DROPPING A CUTOFF LOW TO THE COAST FRIDAY NIGHT
INTO THE WEEKEND. THIS WILL BRING ANOTHER CHANCE OF RAIN TO THE
DISTRICT ON NEW YEARS DAY.

&&

.AVIATION...AS OF 4:35 PM TUESDAY...A STRONG COLD FRONT CONTINUES TO
ADVANCE SOUTHEAST TOWARD THE FORECAST AREA. PLENTY OF MOISTURE AND
DYNAMICS ASSOCIATED WITH THE INCOMING SYSTEM PER MODEL FORECASTS AND
CONFIDENCE IS BACKED UP BY MODEL RUN CONSISTENCY.

RAIN WILL SPREAD SOUTH AND BECOME HEAVY AT TIMES. WIND WILL BE AN
ISSUE. THUNDERSTORMS COULD ALSO DEVELOP IN A RAPIDLY DESTABILIZING
ATMOSPHERE PRIMARILY BETWEEN 06Z-12Z TONIGHT.

ADDED VICINITY THUNDERSTORMS 08Z-12Z TO BAY AREA TAFS EXCEPT KSJC.
THE WRF MODEL SHOWS MODIFIED TOTAL TOTALS JUMPING UP TO 37 IN THE BAY
AREA BY 09Z...VALUES 35 AND ABOVE FAVOR CONVECTION. MODIFIED
SOUNDINGS APPEAR UNDERDONE...ADJUSTED THEY ALSO INDICATE A POTENTIAL
FOR ELEVATED CONVECTION LATER TONIGHT. AS THE COLD FRONT SLIDES
SOUTHEAST ACROSS THE AREA TONIGHT PRE-FRONTAL WINDS RISE QUICKLY AND
BECOME QUITE GUSTY. GUSTY POST FRONTAL WINDS HAVE THE POTENTIAL TO
KEEP GOING WEDNESDAY WITH SURFACE SURFACE WINDS ALIGNED WITH LOW TO
MID LEVEL WINDS.

VICINITY OF KSFO...JUST NEED A BIT MORE TIME TO ANALYZE LATEST MET
DATA BEFORE ISSUING AN AIRPORT WEATHER WARNING FOR WINDS. RIGHT NOW
IT APPEARS GREATEST POTENTIAL FOR WIND AT KSFO WILL BEGIN AFTER THE
GREATEST EVENING VOLUME. MAY NEED TO ADJUST VERY NEAR TERM WINDS DOWN
JUST A BIT. OTHERWISE EXPECT HEAVY DOWNPOURS...STRONG AND GUSTY WINDS
TO 40 KNOTS BEGINNING BY 07Z...AND CONTINUING FOR THE REMAINDER OF
THE NIGHT. GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE WEDNESDAY...
MAYBE INTO WEDNESDAY EVENING AS WELL. WEDNESDAY NIGHT IS WHEN THE
SURFACE WINDS SHOULD DIMINISH AND DECOUPLE FROM WINDS ALOFT WITH EVEN
LESS WIND EXPECTED THURSDAY.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...HEAVY RAIN AND WIND ARRIVES LATER
TONIGHT WITH A STRONG COLD FRONTAL PASSAGE. BEST INSTABILITY APPEARS
TO PASS BY TO THE NORTH...BUT WILL KEEP CLOSE EYE ON ANY CONVECTIVE
CELLS AS THEY COULD COMES CLOSER THAN WHAT THE MODELS SUGGEST.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
   TNGT...GLW...ALL WATERS EXCEPT PT PINOS TO PT PIEDRAS BLANCAS
          0-10 NM AND MONTEREY BAY WHERE SCA ARE IN EFFECT.
   TNGT...FLASH FLOOD WATCH FOR THE NORTH BAY COUNTIES.
   TNGT...WIND ADVISORIES GO INTO EFFECT ALL ZONES.

&&

PUBLIC FORECAST: RWW/MHS
AVIATION/MARINE: CANEPA
Hazardous weather outlook, Dec 28, 5:45 AM PST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
545 AM PST TUE DEC 28 2010

CAZ505>507-290000-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
545 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY COUNTIES
OF MARIN...SONOMA AND NAPA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

PERIODS OF LIGHT RAIN WILL CONTINUE TODAY...THEN INCREASE TONIGHT
WITH HEAVY RAIN DEVELOPING. IN ADDITION STRONG SOUTHERLY WINDS WITH
GUSTS TO 45 MPH WILL DEVELOP BY THIS EVENING.

A FLASH FLOOD WATCH IS IN EFFECT FROM 6 PM TONIGHT THROUGH
4 AM WEDNESDAY.

*** FLASH FLOOD WATCH WGUS66 KMTR FOR MORE DETAILS ***

*** WIND ADVISORY WWUS76 KMTR FOR MORE DETAILS ***

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERY WEATHER WILL CONTINUE INTO WEDNESDAY. SNOW LEVELS WILL DROP
AS LOW AS 2500 FEET BY LATE WEDNESDAY AND SOME LIGHT SNOW
ACCUMULATION IS POSSIBLE. FREEZING TEMPERATURES WILL BE LIKELY
THURSDAY AND FRIDAY MORNING WITH THE NEXT CHANCE FOR RAIN BY THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-508>513-529-290000-
SAN FRANCISCO-SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
NORTHERN MONTEREY BAY-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
545 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER SAN FRANCISCO BAY
AREA...INCLUDING THE PENINSULA...EAST AND SOUTH BAYS AS WELL AS
SANTA CRUZ COUNTY.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

LIGHT RAIN WILL SPREAD SOUTH OF THE GOLDEN GATE BY THIS AFTERNOON
AND THEN INCREASE BY THIS EVENING WITH HEAVY RAINFALL POSSIBLE.
WINDS WILL ALSO INCREASE WITH WIND ADVISORIES IN EFFECT. URBAN AND
SMALL STREAM FLOOD ADVISORIES MAY NEED TO BE ISSUED FOR THE EVENING
COMMUTE HOURS.

*** WIND ADVISORY WWUS76 KMTR FOR MORE DETAILS ***

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERY WEATHER IS FORECAST INTO WEDNESDAY. COLD TEMPERATURES ARE
FORECAST FOR THURSDAY NIGHT...WITH FREEZING TEMPERATURES POSSIBLE IN
THE VALLEYS BY DAYBREAK FRIDAY. ANOTHER CHANCE OF RAIN WILL ARRIVE BY
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ516>518-528-530-290000-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
545 AM PST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MONTEREY AND SAN BENITO
COUNTIES.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

CLOUDS WILL INCREASE WITH SOME LIGHT RAIN POSSIBLE BY LATE IN THE
DAY. STEADY RAIN WILL DEVELOP THIS EVENING AND OVERNIGHT WITH
PERIODS OF HEAVY RAIN POSSIBLE AS A COLD FRONT MOVES THROUGH. STRONG
SOUTHERLY WINDS WILL DEVELOP BY THIS EVENING AND A WIND ADVISORY IS
IN EFFECT STARTING AT 8 PM.

*** WIND ADVISORY WWUS76 KMTR FOR MORE DETAILS ***

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERY WEATHER IS FORECAST INTO WEDNESDAY. SNOW LEVELS WILL DROP
AS LOW AS 3000 FEET BY LATE WEDNESDAY AND SOME LIGHT SNOW
ACCUMULATION IS POSSIBLE. COLD TEMPERATURES ARE FORECAST FOR THURSDAY
NIGHT...WITH FREEZING TEMPERATURES POSSIBLE IN THE VALLEYS BY
DAYBREAK FRIDAY. ANOTHER CHANCE OF RAIN WILL ARRIVE BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind, 1 high wind, 1 debris flow, 1 coastal flood. Local standard time, as filed.

Strong Wind, Northern Monterey Bay

When
December 28, 5:00 PM PST to December 29, 5:00 AM PST
Where
Northern Monterey Bay forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Strong wind brought down trees and power lines in Santa Cruz resulting in closure of State Route 9 just south of Pacific Avenue. The highway was closed from approximately 5:48 p.m. to 10:19 p.m. PST.

High Wind, Santa Cruz Mountains

When
December 28, 5:00 PM PST to December 29, 5:00 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
RAWS
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Damaging wind brought a tree down onto State Route 9 causing its closure from one mile south to 2.9 miles south of the south Junction of State Route 236. The Highway was closed from 6:20 p.m. to 10:29 p.m. PST.

Strong Wind, North Bay Interior Valleys

When
December 28, 5:00 PM PST to December 29, 5:00 AM PST
Where
North Bay Interior Valleys forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$45,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Strong wind blew down a sixty-foot Pine tree which snagged a power line before crashing down onto a pickup truck on Midway Boulevard in Novato. The incident cut power to nearly 3,000 households. Other trees fell, with local power outages reported in San Anselmo, Fairfax, Corte Madera, San Rafael, Kentfield and Bolinas.

Strong Wind, Southern Monterey Bay and Big Sur Coast

When
December 28, 5:00 PM PST to December 29, 5:00 AM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$55,000
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Strong wind and saturated soil caused trees to be uprooted in portions of the northern Big Sur coast and near Monterey. In Carmel Highlands, a tree was blown onto a house causing some damage. In the Monterey area wind removed tree branches which severed power lines resulting in numerous power outages across the peninsula. In all, more than 10,600 customers lost power.

Strong Wind, North Bay Mountains

When
December 28, 5:00 PM PST to December 29, 5:00 AM PST
Where
North Bay Mountains forecast zone
Measured
45 kt (52 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Newspaper

Strong wind caused a double-trunked, 100 foot tall Oak tree to snap at its base and fall onto an occupied cabin-like tent near Mark West Springs. A seven-year-old girl and her grandmother were playing as the tree crashed to the ground resulting in the death of the 70-year-old woman. The girl was not physically injured.

Strong Wind, Coastal North Bay Including Point Reyes National Seashore

When
December 28, 5:00 PM PST to December 29, 5:00 AM PST
Where
Coastal North Bay Including Point Reyes National Seashore forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.290, -122.835 (the zone’s center; the record gives no point)

Strong wind brought several trees down throughout Sonoma County with several falling across Highway 1 near Sea Ranch.

Debris Flow, San Francisco Bay Shoreline

When
December 28, 11:00 PM PST to 11:15 PM PST
Where
San Francisco Bay Shoreline forecast zone
Reported by
Department of Highways
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Brief heavy rain on saturated soil caused a mud slide along State Route 1 in the Devil's Slide area. The road was closed from 6.7 miles north of Half Moon Bay to 2.3 miles south of Pacifica from 11:05 p.m. to 5:29 a.m. PST the next day.

Strong Wind, San Francisco

When
December 29, 7:00 AM PST to 7:30 PM PST
Where
San Francisco forecast zone
Measured
45 kt (52 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$35,000
Reported by
Newspaper
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Dozens of trees were knocked down in Sonoma County as strong wind combined with saturated soil. In particular, a man was injured and his vehicle severely damaged when a large tree and power lines fell onto his car shortly after 7:00 a.m. PST.

Strong Wind, East Bay Interior Valleys

When
December 29, 7:00 AM PST to 7:30 PM PST
Where
East Bay Interior Valleys forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$47,000
Reported by
Newspaper
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Strong wind knocked down a power pole and transformer onto an Oakley house on Arminio Lane around 9:50 a.m. PST. Elsewhere in Oakley, a six-foot diameter eucalyptus tree was uprooted by the wind and fell onto the empty cab of a big-rig truck. As it was going down it clipped the side of a house in the 2400 block of Delta Road.

Strong Wind, Northern Monterey Bay

When
December 29, 7:00 AM PST to 5:30 PM PST
Where
Northern Monterey Bay forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Strong wind caused a large tree to topple onto power lines on the 600 block of Bonita Drive in Aptos around 3:00 p.m. PST.

Coastal Flood, San Francisco Peninsula Coast

When
December 29, 9:00 AM PST to 3:00 PM PST
Where
San Francisco Peninsula Coast forecast zone
Reported by
Newspaper
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

Large waves pounded the central California coast causing chunks of the cliffs in Pacifica to fall into the ocean. The two, now vacant, apartment houses which had their foundation undermined last winter are now even closer to falling into the ocean as nature eats away at the cliffs supporting them. About one-third of the apartment buildings are unsupported and hanging over the cliffs.

Strong Wind, Southern Monterey Bay and Big Sur Coast

When
December 29, 10:30 AM PST to 7:30 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Strong wind knocked over a large Monterey pine in the area of Josselyn Canyon Road and Wagon Wheel Drive. The tree fell around 6:00 p.m. PST and damaged a power pole. About 20 minutes later, another pine tree fell nearby on Twin Oaks Drive, landing on an unoccupied sport utility vehicle. Both pine trees were about 100 feet tall.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, North Bay Mountains2010-12-2870FemaleOtherDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275769, 275770, 275774, 275776, 275777, 275778, 275773, 275787, 275788, 275789, 275784, 275786.